South Dakota, 2001

Hail in South Dakota, August 12, 2001

August 12, 2001 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 2:15 PM MST, 10 minutes earlier.

Area forecast discussion, Aug 12, 2:15 PM MST, 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
315 PM MDT MON AUG 12 2001

VIGOROUS UPR TROF WORKING EAST OUT OF THE GT BASIN INTO CNTRL
ROCKIES...WITH MODEST MID-UPR LVL MOISTURE AS SEEN IN H20 VAPOR.
SHORT WAVE RIDGING AND NVA ACRS WRN SD AHEAD OF TROF KEEPING CAP IN
PLACE...EXCEPT OVER HILLS WHERE AFTN HEATING HAS REACHED LFC. CAP
HAS ALL BUT ERODED ACRS ERN WY. CONVECTION CURRENTLY OVER BIG HORNS
SHOULD HOLD TOGETHER AS IT MOVES EWD INTO NERN WY ALONG LEADING EDGE
OF SHORT WAVE. THIS ACTIVITY HAS DECENT CHANCE OF WORKING ACRS WRN
SD TONIGHT...WHERE DEW POINTS ARE SLOWLY CREEPING UPWARDS TOWARD
60F. 35-40KT LLJ FORMS TONIGHT OVR SRN CWFA...WITH GOOD WAA AND
THETA-E ADVECTION TO AID IN CONTINUING CONVECTION. MAIN CONCERN
WITH ANY CONVECTION THIS AFTN/TNGT IS THE RISK OF HEAVY RAINS WITH
STM MTN GENERALLY LESS THAN 10KTS. GOOD CHANCE FOR PCPN CONTINUING
THROUGH TOMORROW AS UPR/SFC TROF WORKS ACRS AREA. COLD PUSH DOES NOT
ACTUALLY MAKE IT THROUGH UNTIL TOMORROW EVE. PRES RISES OF 2-3MB
WILL MAKE FOR A WINDY NIGHT TUE NIGHT ACROSS MUCH OF CWFA. CAA IN
FULL SWING WED...BUT MID LVL INSTABILITY ALONG WITH SHORT WAVE
EMBEDDED IN NW FLOW ALOFT WILL KEEP THREAT OF PCPN FOR WED.

EXTENDED...STRONGEST NW FLOW ALOFT LOOKS TO REMAIN EAST OF CWFA
THROUGH SAT...FOR MOSTLY DRY AND PLEASANT CONDITIONS. NEXT TROF
MOVING INTO PAC NW BY SUN WILL AMPLIFY RIDGE A BIT ACRS CWFA FOR
WARM-UP.  BUT RETURNING SW FLOW ALOFT WILL ALSO LEAD TO BETTER
THREAT FOR CONVECTION.

UNR...NONE.
JOHNSON

In the hours before

Special weather statement, Aug 12, 9:06 AM MST, 5 hours 19 minutes before
SDZ012-024>029-WYZ057-058-131900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1006 AM MDT SUN AUG 12 2001

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER
NORTHEAST WYOMING AND THE BLACK HILLS. ONE OR TWO OF THESE
THUNDERSTORMS MAY PRODUCE HAIL UP TO AN INCH IN DIAMETER AND WIND
GUSTS OVER 50 MPH.

.DISCUSSION...
AS TEMPERATURES HEAT UP TODAY...ISOLATED THUNDERSTORMS WILL DEVELOP
OVER THE BLACK HILLS AND NORTHEAST WYOMING.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...CROOK...CAMPBELL...
LAWRENCE...WESTON...FALL RIVER AND PENNINGTON.

WCJIN-WYNE
Special weather statement, Aug 12, 9:56 AM MST, 4 hours 29 minutes before
SDZ012-024>029-WYZ057-058-122000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1056 AM MDT SUN AUG 12 2001

THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE OVER THE BLACK HILLS
THIS AFTERNOON AND EVENING. HOWEVER...ANY THUNDERSTORMS THAT DO
DEVELOP MAY PRODUCE BRIEF RAIN SHOWERS...SMALL HAIL...AND GUSTY
WINDS.

.DISCUSSION...
AS TEMPERATURES HEAT UP TODAY...ISOLATED THUNDERSTORMS MAY DEVELOP
OVER THE BLACK HILLS...THEN MOVE OUT OVER THE SURROUNDING PLAINS.
ANY STORMS THAT DO DEVELOP CAN BE EXPECTED TO END SHORTLY AFTER
SUNSET.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...MEADE...BUTTE...
CROOK...LAWRENCE...WESTON...FALL RIVER AND PENNINGTON.

WCJIN-WYNE

The radar

The Rapid City radar (KUDX), 53 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
August 12, 2:25 PM MST
Where
Pennington County, 3 mi N of Sheridan Lake
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.033, -103.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265932.